Ohio, 2005

Flood in Ohio, March 28, 2005

March 28, 2005 · NWS RLX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 28, 5:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 28, 5:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EST MON MAR 28 2005

.HYDROLOGY...
RAINFALL RATES HAVE SLOWED ACROSS MOST OF THE AREA TO A QUARTER INCH
OR LESS PER HOUR.  STILL AN AREA OF MODERATE-HEAVY RAIN MOVING
ACROSS ERN KY/SW WV TO GET THROUGH.  HAVE NOT RECEIVED ANY REPORTS
OF FLOODING PROBLEMS THUS FAR...AND EXPECT HEAVY RAINFALL THREAT TO
END SHORTLY.  SO WILL BE ALLOWING FLOOD WATCH TO EXPIRE ON TIME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 310 PM EST MON MAR 28 2005)

SHORT TERM (REST OF TONIGHT THROUGH THURSDAY NIGHT)...

WILL KEEP FLOOD WATCH UP UNTIL 6 PM THIS EVENING FOR MAJORITY OF THE
CWA.  IN THE NEAR TERM WILL BE MONITORING EXTREME SE OHIO...NE KY
AND EXTREME W WV FOR PRECIP SLIDING SOUTH...WITH AROUND OR LESS THAN
A QUARTER OF AN INCH AN HOUR.  WILL HAVE TO PAY SPECIAL ATTENTION TO
THE CENTRAL AND NE CWA THIS EVENING...AS MODELS CONTINUE TO HINT AT
NEAR .5 PRIOR TO MIDNIGHT TONIGHT ACROSS THIS AREA...WITH GOOD NW
UPSLOPE FLOW TAKING HOLD.  EVEN WITH BORDERLINE CONDITIONS...DO NOT
THINK IT IS ENOUGH TO CONTINUE THE FLOOD WATCH BEYOND THIS FORECAST
PACKAGE.  18Z NAM HAS THIS BULLSEYE OF HIGHER PRECIP FURTHER INTO
THE LOWLANDS...WHERE AN ADDITIONAL HALF AN INCH SHOULD BE FAIRLY
EASY TO TAKE.

MUCH OF SE OHIO HAS RECEIVED AROUND AN INCH OR RAIN TODAY.  VIRGINIA
COUNTIES RECEIVED A HALF TO .75.  OTHERWISE...RANDOLPH COUNTY
AROUND .75...POCAHONTAS COUNTY 1 TO 1.25...WITH A QUARTER TO HALF
AN INCH ACROSS MUCH OF THE REMAINDER OF OUR FORECAST AREA.  THE AREA
OF HEAVIER PRECIPITATION WILL CONTINUE TO SLOWLY SLIDE SSE OVER THE
NEXT COUPLE OF HOURS BEFORE UPSLOPE FLOW TRIES TO TAKE HOLD.  RAIN
WILL THEN QUICKLY EXIT AFTER MIDNIGHT TONIGHT.

AS FOR TEMPERATURES TONIGHT...WITH LOW LEVEL MOISTURE STICKING
AROUND...HAVE GONE JUST ABOVE GUIDANCE VALUES.  WITH A GOOD PUFF OF
WIND HAVE NOT INCLUDED THE MENTION OF WIDE SPREAD FOG.

THINK BENIGN WEATHER CONTINUES TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.  TUESDAY NIGHT WILL BE MOSTLY CLEAR UNDER INFLUENCE OF
SURFACE RIDGE.  SHOULD SEE SOME INCREASE IN MID/HI CLOUDS WEDNESDAY
AS WARM ADVECTION KICKS IN ON STRENGTHENING SW FLOW.  THIS ALSO ACTS
TO PUNCH UP H850 TEMPS AS WELL DURING THE AFTERNOON.

MODELS TRY TO PUSH WEAK FRONTAL BOUNDARY ACROSS AREA WEDNESDAY
NIGHT.  MEAGER MOISTURE AND LITTLE LIFT ALONG BOUNDARY AS BEST
FORCING RESIDES FURTHER NORTH TOWARDS THE GREAT LAKES.  KEPT
FORECAST DRY.

THURSDAY GETS TRICKIER.  GFS MAY BE SUFFERING FROM FEEDBACK PROBLEMS
IN BRINGING ENHANCED UVV AREA INTO CWA BY 18Z THURSDAY.  NAM RUNS
WOULD SUGGEST A DRY FORECAST...WITH SLOWER PROGRESSION OF H500
TROUGH OVER THE MIDWEST.  EURO MODELS STILL INSIST ON BRINGING LIGHT
QPF INTO THE AREA.  HAVE A HUNCH THAT THURSDAY MAY END UP BEING DRY
AS WELL...GIVEN THAT THE SLOWER SCENARIO SEEMS BETTER.
HOWEVER...DUE TO UNCERTAINTY WILL BE LEAVING IN A LOW CHANCE POP FOR
THURSDAY.  BETTER CHANCE OF DECENT MOISTURE/LIFT ON THURSDAY NIGHT
AND ALLOW POPS TO RISE INTO THE 40/50 RANGE.

KEPT CLOSER TO COOLER MAV NUMBERS TUESDAY NIGHT...KEPT A
RIDGE/VALLEY DIFFERENCE.  MET NUMBERS REALLY WARM ON WEDNESDAY
(85 AT CRW) BUT CLOUDS MAY TEMPER WARMUP A BIT.  TOOK TEMPERATURES
UP A COUPLE OF DEGREES TOWARDS MAV/FWC NUMBERS.  GENERALLY STAYED
CLOSE TO ENSEMBLE SUGGESTIONS THEREAFTER.

PREVIOUS DISCUSSION...
(ISSUED 1247 PM EST MON MAR 28 2005)

LONG TERM (FRIDAY THROUGH MONDAY)...

LONG WAVE AND ASSOCIATED SURFACE LOW COMING IN FRIDAY SHOULD BRING
IN PRECIPITATION SO HAVE INCREASED POPS TO LIKELY THEN.  AS LOW
PASSES TO EAST...NORTHWEST FLOW AND UPPER LOW SETTLING OVER AREA
WILL MEAN COOLER TEMPERATURES.  THE QUESTION HERE IS HOW COOL WILL
THE TEMPERATURES BE FOR THE WEEKEND.  FORECAST SEVERAL DEGREES BELOW
NORMAL FOR THE HIGHS WITH 50S IN LOW LANDS AND 40S IN MOUNTAINS.
DONT WANT TO GO COLDER THEN THAT BECAUSE THE SUN IS STRENGTHENING.

THE NEXT SYSTEM WILL BE MONDAY AS A FRONTAL BOUNDARY DEVELOPS ACROSS
THE AREA.  HAVE GONE WITH A LOW CHANCE THEN AS THE POSITIONING IS
QUITE UNCERTAIN THAT FAR OUT.

PREVIOUS DISCUSSION...
(ISSUED 1238 PM EST MON MAR 28 2005)

AVIATION...

PLENTY OF LOW LEVEL MOISTURE WILL REMAIN OVERNIGHT THANKS TO
AFTERNOON RAIN.  WILL BE DIFFICULT TO FIGURE HOW MUCH FOG WILL
DEVELOP LATE THIS EVENING...AND HOW LONG IT WILL TAKE TO SCOUR OUT.
WINDS SHOULD STAY AT A DECENT PUFF THROUGH MIDNIGHT...ALLOWING FOR A
LATE AND WEAK FOG SET UP.  EXPECT IFR CEILINGS FOR THE MOST PART
OVERNIGHT WITH VIS TEMPORARILY LOWERING TO THIS LEVEL WITH ANY HEAVY
RAIN THIS AFTERNOON.

RAIN WILL SLOWLY EXIT DURING THE LATE EVENING AND OVERNIGHT HOURS
FROM WEST TO EAST...AS LOW PRESSURE MOVES OFF TO THE EAST.
DEFORMATION ZONE ALONG AND EAST OF THE OHIO RIVER THIS AFTERNOON
COULD LEAVE HTS IN A PROLONGED RAIN THROUGH 21Z.  HAVE CONTINUED THE
MENTION OF DRIZZLE FOR 2-4 HOURS AFTER THE RAIN HAS ENDED AT MOST
SITES.

NW WINDS THROUGH 18Z AT BKW SHOULD KEEP SOME MOISTURE AND LOW CLOUDS
STUCK AT THAT SITE THROUGH THE LATE MORNING HOURS.  BELIEVE THAT THE
MODELS ARE A LITTLE TOO QUICK TO ERODE THE LOWER CLOUDS HERE.
OTHERWISE...MOST LOCATIONS SHOULD BE BACK TO VFR PRIOR TO 18Z
TUESDAY.

PREVIOUS DISCUSSION...
(ISSUED 1040 AM EST MON MAR 28 2005)

SHORT TERM (REST OF TODAY)...

WILL KEEP CURRENT FLOOD WATCH IN TACT FOR NOW...EVEN THOUGH SIGNS OF
A PROLONGED BREAK IN MODERATE PRECIPITATION IS EXPECTED OVER THE
NEXT FEW HOURS...AS DRY SLOT HAS BEEN ABLE TO WRAP ON INTO THE
CENTRAL PORTIONS OF THE CWA.  MODELS ARE HINTING AT SOME
RE-INTENSIFICATION DURING THE LATE AFTERNOON HOURS ALONG THE CENTRAL
AND EASTERN AREAS.  WILL ALSO CONTINUE TO MONITOR SLOW MOVING
SHOWERS TO OUR SOUTH...AS RADAR IS STARTING TO SHOW SMALL SHOWERS
POPPING UP ALONG OUR BORDER WITH JKL.

AS FOR CHANGES TO THE TEXT ZFP...WILL LOWER TEMPS ACROSS THE NORTH
2-4 DEGREES.  WILL ALSO TRY TO TIME BREAK IN PRECIP A LITTLE
BETTER.  HAVE ALSO LOWERED WINDS SLIGHTLY FOR THIS AFTERNOON AND
EVENING PERIOD.  UPDATED ZFP WILL BE OUT SHORTLY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

HYDROLOGY...CL
Hazardous weather outlook, Mar 28, 4:28 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
428 AM EST MON MAR 28 2005

OHZ066-067-290926-
MORGAN OH-PERRY OH-
428 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS PERRY AND MORGAN COUNTIES IN
SOUTHEASTERN OHIO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-290926-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-NICHOLAS WV-
PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-
RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-
WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
428 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

LOW PRESSURE TRACKS ACROSS THE AREA DURING THE DAY BRINGING MODERATE
TO HEAVY RAIN.  THE POTENTIAL EXISTS FOR HIGH WATER TO DEVELOP ON
STREAMS AND CREEKS...AND POSSIBLY GOING TO SMALLER RIVERS LATER
TODAY.  A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM MONDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Athens

When
March 28, 7:00 PM EST to 10:00 PM EST
Where
Athens forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -81.933

Rains of 1.2 to 1.8 inches fell in 24 hours over wet soil. The larger streams, such as Sunday and Monday Creeks, eventually overflowed. Flooding was minor, with no evacuations. Roads were flooded near Glouster, as the gauge crested around 14 feet on Sunday Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442156.